Format

Send to

Choose Destination
Pituitary. 2008;11(2):209-18. doi: 10.1007/s11102-008-0106-6.

Drugs and prolactin.

Author information

1
Division of Endocrinology, Metabolism, and Molecular Medicine, Northwestern University Feinberg School of Medicine, Chicago, IL 60611, USA. molitch@northwestern.edu

Abstract

Medications commonly cause hyperprolactinemia and their use must be differentiated from pathologic causes. The most common medications to cause hyperprolactinemia are the antipsychotic agents, although some of the newer atypical antipsychotics do not do so. Other medications causing hyperprolactinemia include antidepressants, antihypertensive agents, and drugs which increase bowel motility. Often, the medication-induced hyperprolactinemia is symptomatic, causing galactorrhea, menstrual disturbance, and erectile dysfunction. In the individual patient, it is important differentiate hyperprolactinemia due to a medication from a structural lesion in the hypothalamic-pituitary area. This can be done by stopping the medication temporarily to determine if the prolactin (PRL) levels return to normal, switching to another medication in the same class which does not cause hyperprolactinemia (in consultation with the patient's physician and/or psychiatrist), or by performing an MRI or CT scan. If the hyperprolactinemia is symptomatic, management strategies include switching to an alternative medication which does not cause hyperprolactinemia, using estrogen/testosterone replacement, or cautiously adding a dopamine agonist.

PMID:
18404390
DOI:
10.1007/s11102-008-0106-6
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center